Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 412, NWS Atlanta, GA

August 20, 2006Muscogee County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 20, 2006, 6:43 PM EDT for Muscogee County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2006, 6:43 PM EDT (22:43 UTC)
Expired
Aug 20, 2006, 7:15 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Muscogee County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 202243
SVRFFC
GAC215-202315-
/O.NEW.KFFC.SV.W.0412.060820T2243Z-060820T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
643 PM EDT SUN AUG 20 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MUSCOGEE COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 715 PM EDT

* AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTH
  OF COLUMBUS...MOVING SOUTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3263 8481 3264 8503 3247 8516 3238 8492

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 5:30 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 20, 5:30 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT SUN AUG 20 2006

.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)
SHRA/TSRA BEGINNING  TO SPARK ACROSS N GA THIS AFTERNOON. LOOKS LIKE
THEY ARE FORMING ALONG THE WEAK TROF/BOUNDARY AHEAD OF MAIN FRONTAL
SYSTEM ACROSS THE OH/MS VALLEYS. THIS FRONT IS EXPECTED TO SLOWLY
SOUTH TODAY THROUGH MONDAY. MODELS ARE IN FAIRLY GOOD AGREEMENT WITH
THE MOVEMENT OF THIS FRONT...BUT WITH GOOD MOISTURE AVAILABLE AHEAD
OF IT THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE SHORT TERM. MODELS ALSO SHOWING DIURNALLY
INDUCED INSTABILITY INDICES EVERYDAY WITH CAPES INCREASING EVERYDAY
FROM -4 TODAY TO -5 BY WED. THE LIFTED INDICES DO THE SAME THING.
THE UPPER LEVEL RIDGE REMAINS OVER THE PLAINS WITH A FEW WEAK
DISTURBANCES MOVING ACROSS THE FORECAST AREA THROUGH THE MIDDLE OF
THE WEEK. THE FRONTAL SYSTEM IS EXPECTED TO MOVE INTO N GA MON AND
SLOWLY MEANDER INTO CENTRAL GA BY TUE. THIS WILL BE A GOOD LIFTING
MECHANISM FOR INCREASED AREAL COVERAGE OF SHRA/TSRA THROUGH WED.
TEMPS WILL CONTINUE IN THE LOWER TO MIDDLE 90 UNTIL FRONTAL SYSTEM
MOVES ACROSS CENTRAL GA BY TUE. WILL SEE MAINLY MIDDLE TO UPPER 80S
TUE AND WED.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
BY WED THE UPPER LEVEL RIDGE TO OUR WEST WEAKENS AND THE SURFACE
FRONT WILL HAVE STALLED OVER SOUTH GEORGIA.  THIS FRONT IS EXPECTED
TO LINGER ACROSS S GA THROUGH THE END OF THE WEEK AS IT EVENTUALLY
WASHES OUT. FOR THE MOST PART WILL SEE SCATTERED AFTERNOON AND
EVENING SHRA/TSRA THROUGH DAY 7. TEMPERATURES WILL REMAIN IN THE
UPPER 80S TO NEAR 90.

&&

.AVIATION...
NUMEROUS SHRA/TSRA EXPECTED DURING TAF VALID PERIOD...MAINLY
AFTERNOON AND EVENING. UPPER RIDGE CONTINUES TO SLOWLY RETROGRADE TO
THE WEST...ALLOWING SHORT WAVES IN NW FLOW TO TRACK ACROSS THE AREA.
LOW-LEVEL MOISTURE ABUNDANT...SO EXPECTING WIDESPREAD SHRA/TSRA EACH
AFTERNOON NEXT SEVERAL DAYS. WEAK FRONTAL BOUNDARY DRIFTING DOWN
INTO THE AREA WILL HELP SERVE AS A FOCUSING MECHANISM. POSSIBLY SOME
IMPROVEMENT TOWARD MID-WEEK ACROSS THE NORTH...BUT CENTRAL AREAS
REMAIN ACTIVE.

CEILINGS...AS PAST SEVERAL DAYS..MOSTLY VFR OUTSIDE OF SHRA/TSRA
ACTIVITY...WITH VERY LOCALIZED IFR OR EVEN LIFR CONDITIONS. THIS
WILL BE BRIEF. SIMILAR SITUATION EXPECTED MONDAY 17Z-03Z. SOMEWHAT
CONCERNED ABOUT POTENTIAL FOR LOW CLOUD DEVELOPMENT AND IFR CIGS
EARLY MON GIVEN FAIRLY WIDESPREAD RAIN ACROSS THE AREA TODAY...BUT
LACK OF LOW-LEVEL WIND FIELD NOT CONDUCIVE TO WIDESPREAD DEVELOPMENT
OF IFR CIGS. DO NOT PLAN TO MENTION AT THIS TIME.

VISIBILITY...CONSIDERABLE HAZE NOTED ACROSS THE AREA TODAY...LEADING
TO WIDESPREAD MVFR VSBY. SIMILAR SITUATION EXPECTED
MONDAY...ALTHOUGH ABUNDANCE OF RAIN TODAY MAY HELP TO CLEAR THE
ATMOSPHERE OUT A LITTLE. FOG SHOULD BE A LITTLE MORE WIDESPREAD
ACROSS THE AREA MON MORNING...THANKS TO WIDESPREAD RAIN TODAY. SOME
LOCATION...AHN...FTY...ETC...COULD SEE IFR OR WORSE FOR A BRIEF
PERIOD DURING THE MORNING HOURS.

WX...WILL KEEP AT A MINIMUM VCTS THROUGH 03Z...WITH TEMPOS ADDED FOR
TSRA WHERE NEEDED BASED ON RADAR TRENDS. WILL DROP SHRA/TSRA
OVERNIGHT...BUT BRING BACK INTO TAF AFT 16Z MON. ENOUGH CONFIDENCE
RIGHT NOW TO GO WITH TEMPO SHRA/TSRA FOR MON AFTERNOON.

WIND...CHAOTIC WIND FIELD CONTINUES...ESPECIALLY WITH ABUNDANT
OUTFLOW BOUNDARIES ACROSS THE AREA. VRB03KT OR 000000KT WILL FIT FOR
MOST LOCATIONS OVERNIGHT. WINDS SHOULD FAVOR SW 5-8KTS MON.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         75  92  74  86 /  30  50  50  50
ATHENS          72  94  72  88 /  30  40  50  50
GAINESVILLE     72  90  70  84 /  30  50  50  50
ROME            74  94  74  89 /  30  50  50  50
COLUMBUS        75  96  75  90 /  30  50  40  50
MACON           74  96  74  91 /  30  50  40  50
PEACHTREE CITY  71  91  71  85 /  30  50  50  50
CARTERSVILLE    70  93  71  85 /  30  50  50  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/19
Hazardous weather outlook, Aug 20, 5:22 AM EDT, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
522 AM EDT SUN AUG 20 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
522 AM EDT SUN AUG 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON THROUGH TONIGHT.

.SYNOPSIS...
ANOTHER UPPER LEVEL DISTURBANCE OVER THE OHIO VALLEY WILL MOVE
INTO GEORGIA THIS AFTERNOON. A WEAK COLD FRONT WILL SLOWLY DRIFT
OUT OF THE OHIO VALLEY AND INTO TENNESSEE THIS AFTERNOON.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE FREQUENT CLOUD TO GROUND LIGHTNING...
AND LOCALLY HEAVY RAIN.

.DISCUSSION...
ANOTHER SHORT WAVE IN THE UPPER LEVELS OF THE ATMOSPHERE WILL MOVE
INTO NORTH GEORGIA THIS AFTERNOON. AT THE SAME TIME...TROPICAL
MOISTURE WILL BE INCREASING ACROSS CENTRAL GEORGIA AS WINDS BECOME SOUTHEAST.
CAPES ARE EXPECTED TO RISE TO 1500 TO 2000 ALONG WITH LIFTED INDEX
VALUES OF -2 TO -4. HOWEVER...TEMPERATURES ALOFT REMAIN VERY WARM
AND THIS WILL LIMIT THE STRENGTH OF ANY THUNDERSTORMS THAT
DEVELOP. SCATTERED THUNDERSTORMS ARE POSSIBLE JUST ABOUT ANYWHERE
ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON...MAINLY BETWEEN
THE HOURS OF 2 PM AND 10 PM. MOVEMENT OF THE THUNDERSTORMS WILL BE
SLOW AND THEREFORE LOCALIZED HEAVY RAIN IS POSSIBLE ALONG WITH
FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 20, 5:22 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
522 PM EDT SUN AUG 20 2006

GAZ019-030-202200-
522 PM EDT SUN AUG 20 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN POLK AND FLOYD
COUNTIES UNTIL 600 PM EDT...

AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CAVE SPRING...MOVING SOUTHEAST AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS POLK AND FLOYD COUNTIES THROUGH 600 PM EDT. SOME LOCATIONS IN
THE PATH OF THESE STORMS INCLUDE COOSA AND CAVE SPRING. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 20, 5:24 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
524 PM EDT SUN AUG 20 2006

GAZ048-202200-
524 PM EDT SUN AUG 20 2006

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN NEWTON COUNTY UNTIL
600 PM EDT...

AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PORTERDALE...MOVING SOUTHEAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
NEWTON COUNTY THROUGH 600 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE PORTERDALE...OXFORD...COVINGTON...ALMON...STEWART AND
MANSFIELD. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Aug 20, 5:26 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
526 PM EDT SUN AUG 20 2006

GAZ053-054-202215-
526 PM EDT SUN AUG 20 2006

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN COWETA AND
FAYETTE COUNTIES UNTIL 615 PM EDT...

AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PEACHTREE CITY...MOVING SOUTH AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
COWETA AND FAYETTE COUNTIES THROUGH 615 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE TYRONE...SANDY CREEK...PEACHTREE CITY...
LEES MILL...KENWOOD...FAYETTEVILLE...STARRS MILL...SHARPSBURG...
SENOIA AND HARALSON. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER
ON ROADWAYS.
Special weather statement, Aug 20, 5:56 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
556 PM EDT SUN AUG 20 2006

GAZ032-033-044-045-202245-
556 PM EDT SUN AUG 20 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN DEKALB...COBB
AND FULTON COUNTIES UNTIL 645 PM EDT...

AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM ALPHARETTA TO SIX FLAGS...MOVING SOUTH AT
15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS DEKALB...COBB AND FULTON COUNTIES THROUGH 645 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WHITEWATER...VININGS...
SMYRNA...SIX FLAGS...SANDY SPRINGS...ROSWELL...MABLETON...AUSTELL...
ALPHARETTA...DUNWOODY...ATLANTA...CHAMBLEE...PIEDMONT PARK...EAST
POINT AND DORAVILLE. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER
ON ROADWAYS.
Special weather statement, Aug 20, 6:28 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
628 PM EDT SUN AUG 20 2006

GAZ078-089-202315-
628 PM EDT SUN AUG 20 2006

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN MUSCOGEE AND HARRIS
COUNTIES UNTIL 715 PM EDT...

AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MULBERRY GROVE...MOVING SOUTH AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
MUSCOGEE AND HARRIS COUNTIES THROUGH 715 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE CATAULA...MULBERRY GROVE AND FORTSON.
BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 20, 6:34 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
634 PM EDT SUN AUG 20 2006

GAZ044-045-054-055-057-202315-
634 PM EDT SUN AUG 20 2006

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN FAYETTE...HENRY...
CLAYTON...DEKALB AND FULTON COUNTIES UNTIL 715 PM EDT...

AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM PANOLA MOUNTAIN STATE PARK TO
COLLEGE PARK...MOVING SOUTHEAST AT 5 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE ACROSS FAYETTE...
HENRY...CLAYTON...DEKALB AND FULTON COUNTIES THROUGH 715 PM EDT.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE PANTHERSVILLE...
HAPEVILLE...FOREST PARK...EAST POINT...CONLEY...COLLEGE PARK...
ATLANTA HARTSFIELD-JACKSON AIRPORT...UNION CITY...MORROW...PANOLA
MOUNTAIN STATE PARK...LEES MILL...STOCKBRIDGE...RIVERDALE...
WHITEHOUSE AND LOVEJOY. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF
WATER ON ROADWAYS.

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.